Electronic Journal of Probability

The Non-Linear Stochastic Wave Equation in High Dimensions

Daniel Conus and Robert Dalang

Full-text: Open access

Abstract

We propose an extension of Walsh's classical martingale measure stochastic integral that makes it possible to integrate a general class of Schwartz distributions, which contains the fundamental solution of the wave equation, even in dimensions greater than 3. This leads to a square-integrable random-field solution to the non-linear stochastic wave equation in any dimension, in the case of a driving noise that is white in time and correlated in space. In the particular case of an affine multiplicative noise, we obtain estimates on $p$-th moments of the solution ($p\geq 1$), and we show that the solution is Hölder continuous. The Hölder exponent that we obtain is optimal.

Article information

Source
Electron. J. Probab. Volume 13 (2008), paper no. 22, 629-670.

Dates
Accepted: 12 April 2008
First available in Project Euclid: 1 June 2016

Permanent link to this document
http://projecteuclid.org/euclid.ejp/1464819095

Digital Object Identifier
doi:10.1214/EJP.v13-500

Mathematical Reviews number (MathSciNet)
MR2399293

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 60H20: Stochastic integral equations 60H05: Stochastic integrals

Keywords
Martingale measures stochastic integration stochastic wave equation stochastic partial differential equations moment formulae Hölder continuity

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Conus, Daniel; Dalang, Robert. The Non-Linear Stochastic Wave Equation in High Dimensions. Electron. J. Probab. 13 (2008), paper no. 22, 629--670. doi:10.1214/EJP.v13-500. http://projecteuclid.org/euclid.ejp/1464819095.


Export citation

References

  • Dalang, Robert C. Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.'s. Electron. J. Probab. 4 (1999), no. 6, 29 pp. (electronic).
  • Dalang, Robert C.; Frangos, N. E. The stochastic wave equation in two spatial dimensions. Ann. Probab. 26 (1998), no. 1, 187–212.
  • Dalang, Robert C.; Lévêque, Olivier. Second-order hyperbolic S.P.D.E.'s driven by homogeneous Gaussian noise on a hyperplane. Trans. Amer. Math. Soc. 358 (2006), no. 5, 2123–2159 (electronic).
  • Dalang R.C. & Mueller C. phSome non-linear s.p.d.e's that are second order in time. Electronic Journal of Probability, Vol. 8, 2003.
  • Dalang R.C. & Mueller C. & Tribe R. phA Feynman-Kac-type formula for the deterministic and stochastic wave equations and other p.d.e.'s. Transactions of the AMS (2008, to appear).
  • Dalang R.C. & Sanz-Sole M. phHolder-Sobolev regularity of the solution to the stochastic wave equation in dimension 3. Memoirs of the AMS (2008, to appear).
  • Da Prato, Giuseppe; Zabczyk, Jerzy. Stochastic equations in infinite dimensions. Encyclopedia of Mathematics and its Applications, 44. Cambridge University Press, Cambridge, 1992. xviii+454 pp. ISBN: 0-521-38529-6
  • Dunford, Nelson; Schwartz, Jacob T. Linear operators. Part I. General theory. With the assistance of William G. Bade and Robert G. Bartle. Reprint of the 1958 original. Wiley Classics Library. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1988. xiv+858 pp. ISBN: 0-471-60848-3
  • Durrett, Richard. Probability: theory and examples. Second edition. Duxbury Press, Belmont, CA, 1996. xiii+503 pp. ISBN: 0-534-24318-5
  • Folland, Gerald B. Introduction to partial differential equations. Preliminary informal notes of university courses and seminars in mathematics. Mathematical Notes. Princeton University Press, Princeton, N.J., 1976. vi+349 pp.
  • Mikusiński, Jan. The Bochner integral. Lehrbücher und Monographien aus dem Gebiete der exakten Wissenschaften, Mathematische Reihe, Band 55. Birkhäuser Verlag, Basel-Stuttgart, 1978. xii+233 pp. ISBN: 3-7643-0865-6
  • Millet, Annie; Sanz-Solé, Marta. A stochastic wave equation in two space dimension: smoothness of the law. Ann. Probab. 27 (1999), no. 2, 803–844.
  • Nualart, David; Quer-Sardanyons, Lluís. Existence and smoothness of the density for spatially homogeneous SPDEs. Potential Anal. 27 (2007), no. 3, 281–299.
  • Peszat, Szymon. The Cauchy problem for a nonlinear stochastic wave equation in any dimension. J. Evol. Equ. 2 (2002), no. 3, 383–394.
  • Protter, Philip E. Stochastic integration and differential equations. Second edition. Applications of Mathematics (New York), 21. Stochastic Modelling and Applied Probability. Springer-Verlag, Berlin, 2004. xiv+415 pp. ISBN: 3-540-00313-4
  • Quer-Sardanyons, L.; Sanz-Solé, M. Absolute continuity of the law of the solution to the 3-dimensional stochastic wave equation. J. Funct. Anal. 206 (2004), no. 1, 1–32.
  • Quer-Sardanyons, Lluís; Sanz-Solé, Marta. A stochastic wave equation in dimension 3: smoothness of the law. Bernoulli 10 (2004), no. 1, 165–186.
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7
  • Saks, Stanisław. Theory of the integral. Second revised edition. English translation by L. C. Young. With two additional notes by Stefan Banach Dover Publications, Inc., New York 1964 xv+343 pp.
  • Sanz-Sole M. & Sarre M. phPath properties of a class of Gaussian processes with applications to spde's. Canadian Mathematical Society Conference Proceedings. Vol. 28 (2000).
  • Schwartz, Laurent. Théorie des distributions. (French) Publications de l'Institut de Mathématique de l'Université de Strasbourg, No. IX-X. Nouvelle édition, entiérement corrigée, refondue et augmentée. Hermann, Paris 1966 xiii+420 pp.
  • Trèves, François. Topological vector spaces, distributions and kernels. Academic Press, New York-London 1967 xvi+624 pp.
  • Trèves, François. Basic linear partial differential equations. Pure and Applied Mathematics, Vol. 62. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. xvii+470 pp.
  • Walsh, John B. An introduction to stochastic partial differential equations. École d'été de probabilités de Saint-Flour, XIV - 1984, 265–439, Lecture Notes in Math., 1180, Springer, Berlin, 1986.